Montana, 2011Flood in Montana, June 8 to 14, 2011
June 8 to 14, 2011 · NWS GGW · 1 event in 1 county or zone
Swollen tributaries contributed to high river levels on the Milk.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Swollen tributaries contributed to high river levels on the Milk.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 8, 2:50 PM MST, 3 hours 25 minutes earlier.
Area forecast discussion, Jun 8, 2:50 PM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
350 PM MDT WED JUN 8 2011
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...
WEAK SURFACE HIGH PRESSURE CENTER AND RIDGE ALOFT BRINGING DRY
WEATHER WITH LIGHT WINDS TODAY. SATELLITE CHANNELS SHOW CLOSED
UPPER LOW OVER SE WA MOVING VERY SLOWLY SE. THIS HAS SPREAD RAIN
TO THE EAST SLOPE OF THE ROCKIES. THIS WILL START TO SPREAD INTO
OUR SW LATE TONIGHT.
MODELS ARE IN PRETTY GOOD AGREEMENT WITH THIS SYSTEM MOVING SE
THRU ID...THEN TURNING NE AND MOVING THRU NE MT AS A CLOSED UPPER
LOW THU/THU NIGHT. THIS SYSTEM NOT NEARLY AS STRONG AS THE PREVIOUS
SYSTEM...HOWEVER SUCH A CLOSED SYSTEM THIS TIME OF YEAR THAT IS
MOVING RATHER SLOWLY...IS CERTAIN TO PROVIDE SIGNIFICANT RAINFALL.
MODELS HAVE IMPRESSIVE STRONG LIFT AND PRECIP WATER AS HIGH AS
1.0 INCH IN OUR AREA. MODELS SHOWING POTENTIAL OF HALF AN INCH OR
SO STORM TOTAL QPF LOOK MOST REASONABLE. WITH THE TIME OF YEAR
AND WET PATTERN OF LATE...LEANING TOWARD THE WETTER MODEL
SOLUTIONS...WHICH ARE AROUND IN INCH IN OUR S. SHOULD PROVIDE A
GOOD 18 HOURS OR SO OF STEADY RAIN MOST AREAS. NOT EXPECTING AS
MUCH CONVECTION SUCH AS PRODUCED BY THE PREVIOUS SYSTEM AS
INDICATED BY FORECAST SOUNDINGS AND WEAKER NATURE OF THIS
SYSTEM...SO GOING WITH STEADY RAIN CHARACTER AND NO
THUNDERSTORMS.
WARMEST HIGHS IN OUR E-NE THU WHERE RAIN STARTS LAST. SURFACE LOW
CENTER IS OVER WY AND MORE OF AN INVERTED TROUGH THRU NE
MT...ENOUGH THAT WE MAY APPROACH LAKE WIND ADVISORY CRITERIA THU
AFTERNOON.
THIS SYSTEM WILL GRADUALLY MOVE OUT OF THE AREA WITH RAIN ENDING
BY FRI MORN. DRYING IS MODEST THOUGH FROM THE W...WITH THE AIRMASS
MORE UNSTABLE FOR LINGERING ISOLATED SHOWERS.
.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
THE LONG TERM FORECAST PERIOD BEGINS WITH A VERY BRIEF CALM PERIOD
AS CONTINUED UNSETTLED WEATHER TAKES AIM ON NORTHEAST MONTANA.
GENERAL UPPER LEVEL TROUGHINESS WILL BE PRESENT OVER THE NORTHERN
ROCKIES AND THE NORTHERN HIGH PLAINS THROUGHOUT THE EXTENDED
FORECAST PERIOD.
BEST CHANCES FOR WELL ORGANIZED SHOWERS AND THUNDERSTORMS WILL BE
ON SATURDAY...LINGERING INTO SUNDAY.
MODEL AGREEMENT IS QUITE GOOD THROUGHOUT THE EXTENDED
PERIOD...WHICH WOULD TEND TO INCREASE CONFIDENCE IN THAT FORECAST.
COOLER THE AVERAGE TEMPERATURES AND UNSETTLED WEATHER IS THE
GENERAL FORECAST THEME. BMICKELSON
PREVIOUS LONG TERM DISCUSSION...FRIDAY NIGHT AND BEYOND...THE
LONG TERM FORECAST PERIOD CONTINUES TO LOOK UNSETTLED. A SERIES OF
SEVERAL SHORTWAVES WILL CROSS THE REGION THROUGH THE EXTENDED
PERIOD...AND THE TIMING OF THESE SHORTWAVES WILL BE DIFFICULT TO
PIN DOWN AS MODEL SOLUTIONS DO NOT AGREE ON EXACT TIMING AS OF
YET. THEY DO AGREE ON GENERAL TIME FRAMES SO WE WILL HAVE TO WORK
WITH THIS FOR NOW.
THE FIRST SHORTWAVE WILL CROSS THE REGION STARTING SATURDAY
FOLLOWED BY ANOTHER ONE ON SUNDAY. BOTH OF THESE WILL PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS. RAIN WILL PROBABLY BE HEAVY
AT TIMES AS MODELS SOUNDING SHOW PRECIPITABLE WATERS BETWEEN 0.80 -
1.10 INCHES BETWEEN SATURDAY AFTERNOON AND MONDAY MORNING.
THE NEXT TWO SHORTWAVES WILL BRING ACCUMULATING PRECIPITATION
TUESDAY AND WEDNESDAY NIGHT ALTHOUGH MODELS ARE NOT IN GOOD
AGREEMENT WITH THESE TWO FEATURE YET. MODELS ARE TRYING TO BRING
MORE OF A ZONAL FLOW AFTER MONDAY WHICH MEAN TIMING OF THESE WAVES
WILL BE DIFFICULT FOR THE MODELS TO PIN DOWN. AS FOR TEMPERATURES
IN THE EXTENDED WE WILL REMAIN BELOW OUR AVERAGE FOR THIS TIME OF
THE YEAR. RSMITH
&&
.AVIATION...
VFR WITH INCREASING CLOUDS TONIGHT. RAIN WILL SPREAD EAST ACROSS
THE AREA LATE TONIGHT AND THU MORN. WIDESPREAD RAIN WITH CEILINGS
LOWERING TO IFR...BELOW 1K FT AGL THU AFTERNOON. VISIBILITIES WILL
AVERAGE 4 TO 6 MILES IN THE RAIN THU AFTERNOON. E WINDS INCREASE TO
10-15 KT THU. SIMONSEN
&&
.HYDROLOGY...
HEAVY RAINFALL THAT OCCURRED YESTERDAY CAUSED WIDESPREAD FLASH
FLOODING. NEARLY EVERY CREEK AND STREAM NORTH OF THE MISSOURI
RIVER WAS AFFECTED AS WATER PILED UP. THIS IN TURN HAS CAUSED THE
CREEKS AND STREAM TO CONTINUE RUNNING VERY HIGH WITH MANY FLOWING OUT
OF THEIR BANKS FLOODING LOW LYING AREAS. THE MILK RIVER BEGAN RISING
RAPIDLY LAST NIGHT...GLASGOW SURPASSED THE PREVIOUS RECORD STAGE
FROM 1952 EARLY THIS AFTERNOON AND THE RIVER HAS NOT QUITE CRESTED
AS OF THURSDAY AFTERNOON. AREAS DOWNSTREAM HAVE ALSO NOT YET CRESTED.
THE MISSOURI RIVER BELOW FORT PECK DAM WILL SEE A SUBSTANTIAL
RISE IN WATER LEVELS THROUGHOUT THE WEEK DUE TO PLANNED WATER
RELEASES FROM THE FORT PECK RESERVOIR. A FLOOD WARNING IS IN
EFFECT FOR THIS AREA.
ADDITIONAL STORM SYSTEM WILL TAKE AIM AT NORTHEAST MONTANA
THURSDAY THROUGH FRIDAY MORNING...THEN AGAIN ON SATURDAY. MOST
LOCATIONS COULD EASILY RECEIVE AN ADDITIONAL HALF INCH OR SO OF
RAIN FROM EACH OF THESE SYSTEMS. AES/BLM
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 8, 3:09 PM MST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
409 PM MDT WED JUN 8 2011
MTZ016-017-059>061-091200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
409 PM MDT WED JUN 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TONIGHT
FLOODING CONTINUES ON SMALL STREAMS IN VALLEY AND PHILLIPS
COUNTIES...AND ALONG THE MILK RIVER FROM JUST BELOW SACO TO THE
CONFLUENCE WITH THE MISSOURI RIVER. NEW FLOODING IS EXPECTED ON
THE MILK RIVER NEAR DODSON TODAY OR TONIGHT.
FLOODING IS EXPECTED ON THE MISSOURI RIVER AS THE ARMY CORPS OF
ENGINEERS INCREASE RELEASES FROM FORT PECK RESERVOIR. THEREFORE A
FLOOD WARNING IS IN EFFECT ON THE MISSOURI RIVER FROM DOWNSTREAM
OF FORT PECK DAM THROUGH THE NORTH DAKOTA BORDER.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
FLOODING WILL PERSIST ON NUMEROUS STREAMS FOR THE FORESEEABLE
FUTURE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ021-022-091200-
PETROLEUM-GARFIELD-
409 PM MDT WED JUN 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TONIGHT
FLOODING WILL CONTINUE ALONG THE MUSSELSHELL RIVER AND SOME SMALL
STREAMS THROUGH THE WEEK.
A STORM SYSTEM WILL MOVE OVER THE AREA TONIGHT AND THURSDAY. THIS
WILL BRING MORE SIGNIFICANT RAINFALL WHICH WILL ADD TO THE
FLOODING CURRENTLY IN PLACE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
FLOODING WILL PERSIST ON NUMEROUS STREAMS FOR THE FORESEEABLE
FUTURE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ020-023-024-062-091200-
WESTERN ROOSEVELT-MCCONE-RICHLAND-EASTERN ROOSEVELT-
409 PM MDT WED JUN 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TONIGHT
FLOODING IS EXPECTED ON THE MISSOURI RIVER AS THE ARMY CORPS OF
ENGINEERS INCREASE RELEASES FROM FORT PECK RESERVOIR. THEREFORE...
A FLOOD WARNING REMAINS IN EFFECT ON THE MISSOURI RIVER FROM
DOWNSTREAM OF FORT PECK DAM THROUGH THE NORTH DAKOTA BORDER.
A FLOOD WARNING IS ALSO IN EFFECT FOR STREAMS NORTH OF THE
MISSOURI RIVER. FLOODING REMAINS POSSIBLE ON OTHER SMALL STREAMS
AS RUNOFF FROM RECENT HEAVY RAINS DRAINS INTO THE CREEKS AND
RIVERS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
FLOODING WILL CONTINUE ON THE MISSOURI RIVER FOR THE FORESEEABLE
FUTURE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ018-091200-
DANIELS-
409 PM MDT WED JUN 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TONIGHT
A FLOOD WARNING REMAINS IN EFFECT FOR SMALL STREAMS. FLOODING
REMAINS POSSIBLE ON SMALL STREAMS AS RUNOFF FROM RECENT HEAVY
RAINS DRAINS INTO THE CREEKS AND RIVERS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ019-025>027-091200-
SHERIDAN-DAWSON-PRAIRIE-WIBAUX-
409 PM MDT WED JUN 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Phillips
- When
- June 8, 6:15 PM MST to June 14, 11:16 AM MST
- Where
- Phillips County, 5.32 mi NE of Saco to 4.19 mi ENE of Saco
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 48.526, -107.250
The river gauge near Saco rose above Flood Stage on the 8th, cresting at 21.53 feet on the 9th. The river fell below Flood Stage on the 14th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Pennsylvania, June 8 to 9, 20111 death · 3 injured · $25,000 · 10 events
- Flash Flooding and Flooding in Iowa, June 8 to 11, 2011$1.9 million · 1.75 in hail · 47 events
- Flash Flooding and Flooding in Illinois, June 8 to 9, 2011$1.2 million · 1.75 in hail · 44 events
- Tornado and Hail in Wisconsin, June 8, 20112 injured · $153,000 · EF0 · 55 events
- Hail and Damaging Winds in Iowa, June 8, 2011$185,000 · 2 in hail · 56 events
- Hail and Damaging Winds in Mississippi, June 8, 2011$678,000 · 1.75 in hail · 16 events
- Hail in Iowa, June 8, 2011$280,000 · 2.5 in hail · 23 events
- Damaging Winds in New York, June 8, 2011$165,000 · 59 kt wind · 22 events
- Hail and Damaging Winds in Rhode Island, June 8 to 9, 2011$333,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Wisconsin, June 8, 2011$250,000 · 1 in hail · 8 events
- Hail and Damaging Winds in New York, June 8 to 9, 20113 in hail · 72 events
- Hail and Damaging Winds in Michigan, June 8 to 9, 2011$110,000 · 1 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321312.